Washington, 2011

Hail and Damaging Winds in Washington, May 31, 2011

May 31, 2011 · NWS PDT · 6 events in 2 counties and zones

Thunderstorms during the afternoon and early evening produced hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Thunderstorms during the afternoon and early evening produced hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 31, 1:11 PM PST, 2 hours 29 minutes earlier.

Area forecast discussion, May 31, 1:11 PM PST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
211 PM PDT TUE MAY 31 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY. UPPER LEVEL LOW SPINNING OFF
THE WEST COAST WITH A STRONG JET INTO NORTHERN CALIFORNIA AND
SOUTHEASTERN OREGON. PLENTY OF ATMOSPHERIC INSTABILITY TODAY WITH
GOOD SOUTHERLY FLOW ALOFT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING. A FEW REPORTS OF
SMALL HAIL AND HEAVY RAIN SO FAR...HOWEVER EXPECT INTENSITY TO
INCREASE SOME SO COULD SEE A FEW STRONGER STORMS INTO THE EVENING.
MAIN CONCERNS WOULD BE HEAVY RAIN...GUSTY SOUTH WINDS AND HAIL. THE
UPPER LOW MOVES SLOWLY INLAND WEDNESDAY AND WILL BE OVER WASHINGTON
AND OREGON. THE AIRMASS REMAINS UNSTABLE WITH COOLER AIR ALOFT.
SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN. BY THURSDAY
THE LOW IS STARTING TO MOVE EAST OF THE FORECAST AREA. WILL CONTINUE
TO SEE SHOWERS HOWEVER THUNDERSTORM COVERAGE SHOULD BE LIMITED TO
THE EASTERN PORTIONS ALONG THE IDAHO BORDER. BREEZY WEST WINDS ARE
LIKELY THROUGH THE COLUMBIA BASIN. A WEAK UPPER RIDGE WILL BUILD
OVER THE REGION FRIDAY AS THE NEXT UPPER LOW MOVES TOWARD
CALIFORNIA. THIS SHOULD BRING A WARMING AND DRYING TREND.   94

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.  UPPER LOW PRESSURE
SYSTEM MOVES JUST INSIDE OF 130W BEFORE MOVING SOUTH ALONG
CALIFORNIA COAST THROUGH SUNDAY.  THIS WILL LEAD TO DRIER AND MUCH
WARMER CONDITIONS SATURDAY AND SUNDAY.  THE LOW PRESSURE IS THEN
EXPECTED TO TRACK NORTHEAST THROUGH NEVADA WITH AN ADDITIONAL LOW
PRESSURE AREA DEVELOPING OVER THE PACIFIC NORTHWEST WITH COOLER AND
UNSETTLED WEATHER RETURNING TO THE AREA FOR MONDAY AND TUESDAY. ML

&&

.AVIATION...00Z TAFS. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE OVER THE AREA THROUGH 04Z.  MVFR CEILING AND
VISIBILITY CONDITIONS ARE POSSIBLE WITH THE STRONGEST STORMS AS
HEAVY RAIN IS POSSIBLE.  WINDS WILL BE SHIFTING WEST TO NORTHWEST 10
TO 20 MPH AND WILL BE GUSTY NEAR THUNDERSTORMS.  AFTER
04Z...ISOLATED SHOWERS WILL CONTINUE THROUGH THE NIGHT THEN SOME
CLEARING FOR WEDNESDAY MORNING WITH ISOLATED THUNDERSTORMS POSSIBLE
AGAIN WEDNESDAY AFTERNOON. ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  65  45  64 /  60  50  50  40
ALW  49  65  47  64 /  60  50  50  40
PSC  49  69  48  68 /  60  50  50  30
YKM  45  64  41  65 /  70  50  50  30
HRI  47  66  47  67 /  60  50  50  40
ELN  45  63  45  65 /  80  50  50  30
RDM  36  57  36  58 /  60  50  50  40
LGD  42  60  42  57 /  60  50  50  40
GCD  40  61  39  58 /  60  50  50  40
DLS  48  65  48  64 /  70  50  50  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
WEDNESDAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/93/93
Hazardous weather outlook, May 31, 4:00 AM PST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE MAY 31 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
011200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

AN UPPER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TODAY WITH
COLDER AIR ALOFT. THIS COLD AIR IN THE MID AND UPPER LEVELS WILL
CREATE STEEP TEMPERATURE LAPSE RATES WHICH WILL RESULT IN
INSTABILITY. IN ADDITION THERE WILL BE A GREATER AMOUNT OF
DIRECTIONAL SHEAR WITH HEIGHT. THESE FEATURES COMBINED WITH SURFACE
HEATING WILL CREATE AN ATMOSPHERE CONDUCIVE TO THUNDERSTORM
DEVELOPMENT OVER ALL OF THE FORECAST AREA...ESPECIALLY IN THE
EASTERN THIRD...OVER THE BLUE MOUNTAINS EASTWARD AND SOUTHWARD. SOME
OF THE STRONGER THUNDERSTORMS COULD BECOME LONGER LIVED ROTATIONAL
STORMS THAT BECOME MARGINALLY SEVERE...AND COULD PRODUCE STRONG
GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.
STAY ALERT TO THE LATEST FORECASTS AND KEEP ALERT TO ANY POSSIBLE
ISSUANCES OF SIGNIFICANT WEATHER STATEMENTS OR POSSIBLE SEVERE
THUNDERSTORM WARNINGS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THE UPPER LOW PRESSURE SYSTEM WILL PERSIST OVER THE REGION AND
ACTUALLY BECOME MORE CENTERED OVER THE FORECAST AREA ON WEDNESDAY.
AS A RESULT THE STEEP TEMPERATURE LAPSE RATES WILL PERSIST AND THE
ATMOSPHERE WILL REMAIN FAVORABLE FOR THUNDERSTORM DEVELOPMENT OVER
THE ENTIRE FORECAST AREA. THOUGH THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

MORE STABLE AIR WILL MOVE INTO THE REGION ON THURSDAY PUSHING THE
THUNDERSTORM POTENTIAL TO COVER ONLY THE EXTREME NORTHEAST PART OF
THE FORECAST AREA. A WARMING TREND IS EXPECTED TO TAKE PLACE DURING
THE EXTENDED PERIOD WITH MAXIMUM TEMPERATURES REACHING NORMAL
READINGS BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, May 31, 1:17 PM PST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
217 PM PDT TUE MAY 31 2011

ORZ041-WAZ024-521-312145-
EAST COLUMBIA RIVER GORGE OR-EASTERN COLUMBIA RIVER GORGE OF
WASHINGTON WA-SIMCOE HIGHLANDS WA-
217 PM PDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILLIAM AND EASTERN
KLICKITAT COUNTIES UNTIL 245 PM PDT...

AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER ARLINGTON...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4567 12033 4603 12026 4603 11990 4590 11996
      4589 12000 4585 11998 4566 12002
TIME...MOT...LOC 2115Z 189DEG 15KT 4577 12018

DGW
Special weather statement, May 31, 2:09 PM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PDT TUE MAY 31 2011

ORZ044-508-312245-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA
BASIN OF OREGON OR-
309 PM PDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORROW COUNTY UNTIL 345
PM PDT...

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LEXINGTON...MOVING NORTH
NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4585 11981 4579 11946 4544 11963 4550 11993
TIME...MOT...LOC 2208Z 195DEG 18KT 4558 11974

DGW

The radar

The Pendleton radar (KPDT), 94 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 31, 3:40 PM PST to 3:41 PM PST
Where
Benton County, 3.42 mi WSW of Prosser to 3.38 mi W of Prosser
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
46.190, -119.840

Swirling winds from a thunderstorm gust front picked up lawn furniture which flew 500 feet, crashed into, and broke the back window of a car traveling along Byron Road west of Prosser. Cushions from the furniture traveled 300-400 yards across the Yakima River. The swirling winds were about 5 yards wide and traveled 250 yards to the north and then dissipated in trees north of the Yakima River.

Thunderstorm Wind, Benton

When
May 31, 4:30 PM PST
Where
Benton County, 9.19 mi NW of Hanford Works
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.657, -119.578

Hail, Walla Walla

When
May 31, 6:30 PM PST
Where
Walla Walla County, 2.04 mi WNW of Touchet
Measured
0.75 in hail
Reported by
Public
Coordinates
46.040, -118.710

Hail up to 3/4 inch diameter covered the ground.

Hail, Walla Walla

When
May 31, 6:30 PM PST
Where
Walla Walla County, 2.77 mi WSW of Touchet
Measured
0.75 in hail
Reported by
Public
Coordinates
46.010, -118.720

Hail, Walla Walla

When
May 31, 6:30 PM PST
Where
Walla Walla County, 2.77 mi WSW of Touchet
Measured
0.88 in hail
Reported by
Public
Coordinates
46.010, -118.720

Hail, Walla Walla

When
May 31, 6:30 PM PST
Where
Walla Walla County, 2.77 mi WSW of Touchet
Measured
1 in hail
Reported by
Public
Coordinates
46.010, -118.720

Hail accompanied by very heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312877, 312947, 312878, 312879, 312881, 312882.